Alert archive / Nevada / Flash Flood Warnings in 2022

Flash Flood Warning 133, NWS Las Vegas, NV

August 10, 2022Clark County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this flash flood warning at Aug 10, 2022, 12:32 PM PDT for Clark County, Nevada; Mohave County, Arizona. It was in force for 30 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2022, 12:32 PM PDT (19:32 UTC)
Expired
Aug 11, 2022, 6:15 PM PDT
In force
30 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mohave County, AZ, Clark County, NV

The radar

The Las Vegas radar (KESX), 97 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.5 hours before the alert went out and 6 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

017 
WGUS55 KVEF 101932
FFWVEF
NVC003-102230-
/O.NEW.KVEF.FF.W.0133.220810T1932Z-220810T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1232 PM PDT Wed Aug 10 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northwestern Clark County in southern Nevada...

* Until 330 PM PDT.

* At 1232 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Spring Mountains, Hilltop Campground and Mahogany Grove 
  Campground, Lee Canyon Rd, and US-95 between Cold Canyon Rd and 
  Kyle Canyon Rd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3631 11562 3641 11569 3647 11563 3655 11553
      3654 11551 3649 11543 3646 11540 3644 11538
      3639 11532 3635 11539 3630 11553

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
5 follow-up statements
829 
WGUS75 KVEF 102054
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
154 PM PDT Wed Aug 10 2022

NVC003-102230-
/O.CON.KVEF.FF.W.0133.000000T0000Z-220810T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
154 PM PDT Wed Aug 10 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM PDT THIS 
AFTERNOON FOR NORTHWESTERN CLARK COUNTY...

At 154 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain has decreased across the warned area. However, between 1.5 and 
2.5 inches of rain has fallen and runoff from the storms will 
continue. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Spring Mountains, Hilltop Campground, Mahogany Grove Campground, 
  Lee Canyon Rd and US-93 between Cold Creek Rd and Kyle Canyon Rd.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3631 11562 3641 11569 3647 11563 3655 11553
      3654 11551 3649 11543 3646 11540 3644 11538
      3639 11532 3635 11539 3630 11553

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Planz
003 
RWUS32 KVEF 102226
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
Issued by National Weather Service Flagstaff AZ
326 PM PDT Wed Aug 10 2022

NVC003-102236-
/O.EXP.KVEF.FF.W.0133.000000T0000Z-220810T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
326 PM PDT Wed Aug 10 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 330 PM PDT THIS AFTERNOON FOR 
NORTHWESTERN CLARK COUNTY...

Heavy rainfall that prompted the Flash Flood Warning has ended. No 
additional flooding is expected to pose a threat. Please continue to 
heed remaining road closures and avoid driving through any roads 
with flowing water.

A Flood Watch remains in effect until 1200 AM PDT tonight for 
portions of northwest Arizona, southeast California and Nevada.

LAT...LON 3631 11562 3641 11569 3647 11563 3655 11553
      3654 11551 3649 11543 3646 11540 3644 11538
      3639 11532 3635 11539 3630 11553

$$

TB3
676 
WGUS45 KVEF 112211
FFWVEF
AZC015-120115-
/O.NEW.KVEF.FF.W.0133.220811T2211Z-220812T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
Issued by National Weather Service Flagstaff AZ
311 PM PDT Thu Aug 11 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Central Mohave County in northwestern Arizona...

* Until 615 PM MST.

* At 311 PM MST, Doppler radar indicated thunderstorms producing 
  very heavy rainfall from Peach Springs south to just north of 
  Wikieup. In addition to the potential for flash flooding, frequent 
  cloud to ground lightning and very low visibility is expected with 
  these heavy downpours. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Valentine, Diamond M Ranch and Peach Springs.

Motorists traveling along or near the Interstate 40 corridor between 
Fort Rock and the Highway 93 interchange could see sudden reductions 
of driving visibility and result in a hazard for drivers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3488 11333 3471 11356 3508 11361 3527 11371
      3556 11393 3573 11387 3573 11333 3563 11333
      3562 11333 3559 11333 3550 11333 3548 11333
      3525 11333 3502 11333 3495 11333

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

TB3
086 
RWUS32 KVEF 112327
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
Issued by National Weather Service Flagstaff AZ
427 PM PDT Thu Aug 11 2022

AZC015-120115-
/O.CON.KVEF.FF.W.0133.000000T0000Z-220812T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
427 PM MST Thu Aug 11 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST THIS 
EVENING FOR SOUTH CENTRAL MOHAVE COUNTY...

At 427 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain from Peach Springs to just north of Wikieup. Rainfall estimates 
of 1 to 2 inches have occurred over the last hour along the 
Interstate 40 corridor. Any flash flooding ongoing in these areas is 
expected to continue.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Diamond M Ranch, Valentine and Peach Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3488 11333 3471 11356 3508 11361 3527 11371
      3543 11383 3573 11333 3563 11333 3562 11333
      3559 11333 3550 11333 3548 11333 3525 11333
      3502 11333 3495 11333

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

TB3
846 
WGUS75 KVEF 120107
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
607 PM PDT Thu Aug 11 2022

AZC015-120117-
/O.EXP.KVEF.FF.W.0133.000000T0000Z-220812T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
607 PM MST Thu Aug 11 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MST THIS EVENING FOR 
SOUTH CENTRAL MOHAVE COUNTY...

Only light rain was still falling over eastern Mohave County, and 
flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3488 11333 3471 11356 3508 11361 3527 11371
      3543 11383 3573 11333 3563 11333 3562 11333
      3559 11333 3550 11333 3548 11333 3525 11333
      3502 11333 3495 11333

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 10:41 AM PDT, 1 hour 51 minutes earlier.

Area forecast discussion, Aug 10, 10:41 AM PDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1041 AM PDT Wed Aug 10 2022

.SYNOPSIS...Another afternoon of thunderstorms expected today across
the eastern half of the area, with more isolated coverage in our
western locations. Heavy rain and flash flooding are the main
concerns. Storm chances and near-to-below normal temperatures stick
around into next week.
&&

.UPDATE...Mesoanalysis through the morning showed highly anomalous
moisture with an inch of higher PWATS and dewpoints over 60F in
place over much of southern Nevada through the Colorado River Valley
into western Arizona. In fact, the 12Z VEF sounding had recording
breaking PWATs of 1.7 inches (with the previously highest recorded
PWAT for today being 1.54 inches. Satelite imagery showed an area
of clouds associated with weak MCV lifting north into central
Nevada. By late morning, much of the region has at least some sun
to help heat the low levels. With a juicy atmosphere and surface
based CAPEs uncapped with values over 1000 J/Kg, we already have
isolated thunderstorms developing in the mountain area of Clark,
Lincoln, and Mohave County. High rain rates were already reported
with these storms.

Expectations for today have not changed much since the previous
forecast. Expecting convection late this morning through the
afternoon before diminishing this evening. Given the amount of
moisture, any storms will contain high rain rates and could lead to
flash flooding. The most widespread thunderstorm activity will be in
Lincoln, Clark, and Mohave counties this afternoon, thus the flash
flooding risk will be highest in these areas. Tall thunderstorms
with an uncapped atmosphere and progged ML CAPE to be uncapped with
values 1000-2000 J/Kg this afternoon could lead to wet microbursts
and strong winds. However, there is limited shear and DCAPE, so the
threat for widespread severe hail and winds is low. Made no changes
to the Flash Flood Watch that continues through this evening for
much of southern Nevada, western Arizona, and eastern San
Bernardino.
--Nickerson--
&&

.PREVIOUS DISCUSSION...203 AM PDT Wed Aug 10 2022
.SHORT TERM...Today and Thursday.

Overnight radar and satellite analysis shows scattered light showers
and a few thunderstorms across our central and northeastern zones.
These are likely being forced by remnant mesoscale perturbations
produced by yesterday's convection. This activity should continue to
drift northward with the mean upper-level flow, so a brief shower or
storm will be possible, mainly in our Nevada zones, through the
early morning.

The main thunderstorm activity will be this afternoon and evening,
across many of the same areas that were impacted yesterday. As a
result, the Flash Flood Watch was extended through midnight tonight.
The upper-level support for today is expected to arrive in the form
of an MCV produced by the ongoing convection in southern Arizona.
Not sure that guidance has a good grasp on this feature yet, it
looks like it'll arrive this afternoon or evening, providing lift
for thunderstorm development in additional to the usual orographic
component. Thus, scattered to widespread storms are forecast this
afternoon, primarily across Clark, Mohave, Lincoln, and northeastern
San Bernardino Counties. Primary concerns are heavy rain and flash
flooding, especially with PWATs of 1.5+ inches. However, gusty
outflow winds and frequent lightning will also be possible.
Thunderstorm activity should begin to wane in the evening hours.

Looking ahead to tomorrow, it's basically rinse and repeat. Deep
moisture stays in place and there remains no sign of larger-scale
features in the flow, so thunderstorm coverage will continue to rely
on mesoscale triggers from the previous day's convection. Heavy rain
and flash flooding potential will persist, primarily in Mohave,
Clark, and Lincoln Counties, but uncertainty remains in the
magnitude of these threats due to the aforementioned setup.

.LONG TERM...Friday through next week.

There is no sign of a pattern change in the extended forecast.
Ensemble guidance continues to show a dominant 500mb high over the
Four Corners/Southern Rockies region. This keeps us under south-
southeasterly flow which supplies the monsoon moisture. GFS and
ECMWF ensemble means show PWATs at or above 1.25" through next week.
Thus, above-normal rain chances and seasonal temperatures are
expected to persist through the period.
&&

.AVIATION...For Harry Reid...A moist southeasterly flow will
continue to bring abundant cloud cover across southern Nevada.
Easterly winds will diminish, becoming light and variable. SCT-BKN
clouds 15-20k feet lowering to 10-15k feet this afternoon.
Thunderstorm chances increase this afternoon with storm motion from
the southeast to the northwest. Possible impacts include brief heavy
rain, gusty outflow winds, and lightning. Storms are expected to
dissipate by sunset.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated to scattered thunderstorms are expected to
develop this afternoon in the Las Vegas Valley and in the Colorado
River Valley impacting TAF sites with brief heavy rain, gusty
outflow winds, and dangerous lightning. Storm movement today will be
towards the north-northwest. Cloud bases 10-12 kft MSL. Low storm
chances at KBIH and KDAG today but an isolated cell or two
developing is not out of the question.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...Woods
AVIATION...Salmen

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 5:18 PM PDTSevere Thunderstorm WarningVEFClark57 min
Aug 9, 5:55 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Aug 9, 6:18 PM PDTSevere Thunderstorm WarningVEFClark57 min
Aug 10, 12:39 PM PDTFlash Flood Warning Considerable damage threatVEFClark, Lincoln30 hr
Aug 10, 1:44 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Aug 10, 2:28 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Aug 10, 2:54 PM PDTFlash Flood Warning Considerable damage threatVEFClark3 hr
Aug 10, 3:26 PM PDTAreal Flood AdvisoryVEFClark39 min
Aug 10, 4:01 PM PDTFlash Flood Warning Considerable damage threatVEFLincoln3 hr
Aug 10, 4:05 PM PDTFlash Flood Warning Considerable damage threatVEFClark2 hr
Aug 9, 5:11 PM PDTDust Storm WarningVEFMohave64 min
Aug 9, 5:47 PM PDTFlash Flood Warning Considerable damage threatVEFMohave2 hr
Aug 10, 11:24 AM PDTFlash Flood Warning Considerable damage threatVEFMohave30 hr
Aug 10, 11:51 AM PDTFlash Flood Warning Considerable damage threatVEFMohave28 hr
Aug 10, 1:38 PM PDTFlash Flood Warning Considerable damage threatVEFMohave28 hr
Aug 10, 1:55 PM PDTFlash Flood Warning Considerable damage threatVEFMohave3 hr
Aug 10, 4:38 PM PDTAreal Flood WarningVEFMohave12 hr

Nearby

Flash Flood Warnings in Nevada, 2022Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.